Ask the doc­tor

Pro­fes­sor Ker­ryn Phelps an­swers read­ers’ health ques­tions.

Australian Women’s Weekly NZ - - Contents -

Q My boyfriend’s palms are al­ways clammy, he has ex­ces­sive sweat­ing and is hot all the time. I read Bo­tox can help. What would you rec­om­mend? O.T.

This is called hy­per­hidro­sis. He first needs to rule out un­der­ly­ing causes, such as anx­i­ety, obe­sity, low blood sugar, over­ac­tive thy­roid and some med­i­ca­tions. Treat­ments may in­clude med­i­ca­tions or sur­gi­cal pro­ce­dures. Bo­tox is some­times used for un­der­arm sweat­ing, but can cause mus­cle weak­ness. Q My masseur pointed out I have sco­l­io­sis [cur­va­ture of the spine]. I of­ten get se­vere lower back pain at night and when I sit for long pe­ri­ods. I’m in my late 20s. Can it be fixed? S.D. There are de­grees of sever­ity and most cases re­quire only con­ser­va­tive man­age­ment of symp­toms with ex­er­cises, stretch­ing and phys­i­cal ther­a­pies. Brac­ing is used in child­hood and only se­vere cases are treated with surgery.

Q I’ve suf­fered de­pres­sion and anx­i­ety for a decade. My GP pre­scribed med­i­ca­tion for five years. Last year, I lost 15kg and took up Pi­lates, which made me health­ier and hap­pier. How can I stop the drugs? L.K.

You have made real and pos­i­tive changes to your life­style, which will help re­lieve de­pres­sion and anx­i­ety. Keep up your diet and ac­tiv­i­ties and dis­cuss wean­ing off med­i­ca­tion un­der your GP’s su­per­vi­sion – some med­i­ca­tions have a with­drawal syn­drome, so you can feel a bit wob­bly for a few weeks af­ter with­drawal. St John’s wort can help man­age this, once an­tide­pres­sants are ceased.

Q I have fluid retention and com­pres­sion stock­ings only re­duce the fluid a lit­tle. I have taken fluid retention tablets, but you can only take th­ese for a short pe­riod. Can you sug­gest any­thing? S.H.

Ask your doc­tor to in­ves­ti­gate whether there

is a treat­able cause, such as heart, kid­ney or liver dis­ease, an un­der­ac­tive thy­roid or di­etary pro­tein de­fi­ciency. Your doc­tor can ad­vise you on med­i­cal treat­ment, di­uret­ics (phar­ma­ceu­ti­cal and herbal), di­etary change or ex­er­cise.

Q My 15-year-old daugh­ter has had shin­gles a few times in the past 18 months. How can I pre­vent it? R.D.

“Pos­i­tive changes to your life­style will help re­lieve de­pres­sion and anx­i­ety. ”

Shin­gles is a re­ac­ti­va­tion of chick­en­pox virus, which can lie dor­mant in nerves in be­tween in­tensely painful at­tacks, where a rash breaks out in the skin. There is a vac­cine which boosts im­mu­nity, but it’s only rec­om­mended for peo­ple over the age of 50. New out­breaks of shin­gles need to be treated promptly with an­tivi­ral med­i­ca­tion. Pay at­ten­tion to your daugh­ter’s diet, en­sur­ing she is eat­ing plenty of fresh veg­eta­bles and fruit, and she should avoid get­ting over­tired.

Newspapers in English

Newspapers from New Zealand

© PressReader. All rights reserved.